Pennsylvania, 2004

Damaging Wind in Pennsylvania, August 20, 2004

August 20, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 20, 9:15 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 9:15 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1015 AM EDT FRI AUG 20 2004

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

A FEW SHWRS MOVED ACROSS NORTHERN TIER EARLY THIS MORNING AND
QUICKLY DIMINISHED AS THEY MOVED EAST. THIS AREA WILL BE THE FOCAL
POINT THIS AFTERNOON WITH BEST UPPER LVL DYNAMICS FOR SVR WX. SPC
HAS MOST OF CWA IN SLIGHT RISK AS OF 1230Z...EXCLUDING ONLY OUR FAR
SE COUNTIES. CLOUDS IN THE VICINITY OF BOUNDARY TRYING TO KEEP SFC
HEATING IN CHECK...HOWEVER ENOUGH MIXED LAYER INSTABILITY TO SUPPORT
POTENTIAL STRONG/SVR STORM DEVELOPMENT. ETA/GFS DIFFER ON
TIMING/TRACK OF SFC LOW/RAIN SHIELD FOR THIS AFT/EVE...WITH GFS
TRACKING WV FURTHER EAST AND MAKING PCP EARLIER. ETA SHOWS A MORE
WARM-SECTOR TYPE SCENARIO WITH MAIN PCP STARTING AFTER MIDNIGHT. OF
COURSE...CONVECTION IS STILL VERY LIKELY GIVEN LIS -4 TO -6 AND SB
CAPE NEAR 2000 J/KG PER 12Z KPIT SOUNDING. PWS (1.5+) ALSO
INCREASING THROUGHOUT THE DAY ALONG WITH DECENT LLVL JET AND
MOISTURE...ONLY ENHANCING SHRW/TSTRORM ACTIVITY.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 230 AM EDT FRI AUG 20 2004

AVIATION...
AS TYPICAL FOR THIS TIME OF YEAR...WIDESPREAD MVFR CONDS DUE TO BR
THIS MORNING...WITH SOME POCKETS OF IFR AS WELL. FOG WILL GRADUALLY
BURN OFF AFTER SUNRISE...HOWEVER WITH A VERY HUMID AIRMASS IN
PLACE...MVFR CONDS DUE TO HAZE WILL BE POSSIBLE IN MANY LOCATIONS
TODAY. EXCEPT FOR SCT SHRA/TSRA THIS MORNING...BETTER CHANCE OF TSRA
THIS AFTERNOON ACROSS WESTERN TERMINALS (KBFD/KJST)...THEN SPREADING
EAST THIS EVENING. MVFR CONDS WILL ACCOMPANY STORMS...WITH HEAVY
RAIN AND GUSTY WINDS LIKELY.

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
SVR WX AND HEAVY RAINS ARE POSSIBLE IN THE NEXT 30 HRS...BUT THEN A
BIG CHANGE COMES TO THE REGION.

SHOWERS AND THUNDERSTORMS STILL ON-GOING AT THIS HOUR...BUT SEEM TO
BE WANING. THE PESKY FRONTAL BOUNDARY SHOULD BEGIN TO LIFT TO THE
NORTH LATER THIS MORNING AND PUT MOST OF THE REGION INTO THE WARM
SECTOR. THIS WILL CREATE HHH CONDITIONS...ESP ACROSS THE LWR SUSQ.
WL MENTION IT IN THE ZONES...AS HEAT INDICIES MIGHT REACH INTO THE
MID/UPR 90S FOR A TIME THIS AFTN. THIS SOUP WILL FUEL SHRA/TSRA OVER
THE NORTHERN HALF OF THE CWFA...AS A SFC LOW IS PROGGED TO MOVE OVER
KFD LATE TODAY/EARLY TONIGHT. ONLY SCT THINGS SHOULD POP UP IN THE
SOUTH TODAY...WITH THE LACK OF A TRIGGER AND A BIGGER CAP AS YOU
MOVE SOUTH.

SVR WX PARAMS GET NASTY OVER THE NRN HALF OF THE REGION THIS
AFTN/EVE WITH >2000 CAPES...-4 TO -5 LI/S AND A LOT OF DEEP LAYER
SHEAR (45 TO 50 KTS).  HELICITIES COULD GET LOCALLY HIGH (>300) AS
WINDS COULD BACK SIGNIFICANTLY (ESP NEAR THE WARM FRONT AND NEAR
KIPT - AS THEY TEND TO GO TO A STRAIGHT EAST WIND IN SITUATIONS LIKE
THIS) AS THE SFC LOW DEEPENS TO OUR WEST AS IT MOVES NEWRD. THIS
WILL LIKELY LEAD TO SVR STORMS AND POSSIBLY TORNADOES.

HEAVY RAIN IS A POSSIBILITY...ESP IN THE NWRN COUNTIES WHERE HPC AND
MDL GUIDANCE PUT THE BULLSEYE OF UP TO 2 INCHES OF RAFL THROUGH THE
NEXT 24-30 HRS. PWATS REACH NEAR 2 INCHES OVER MUCH OF OUR
AREA...BUT MOST FOCUSED AREA OF HEAVY PRECIP SHOULD STAY RIGHT ALONG
THE TRACK OF THE LOW (IN OUR NW COS). THANKFULY...THIS AREA HAS HAD
ONLY A HALF OF AN INCH OF PRECIP FOR THE ENTIRE MONTH SO FAR. THEY
MIGHT BE ABLE TO HANDLE THIS BETTER THAN SAY THE LWR SUSQ. WL
MENTION HEAVY RAIN THIS AFTN/TONIGHT AT THIS POINT...BUT ALLOW LATER
SHIFTS TO SEE IF A FLASH FLOOD WATCH WOULD BE NECESSARY.

AS THE LOW PASSES IT WRAPS LOTS OF DRY AIR INTO THE REGION AND DRIES
US UP BY LATE SAT MORNING. JUST A LINGERING SHOWER MIGHT BE FOUND IN
THE LWR SUSQ IN THE AFTN ON SAT. OTHERWISE...BRIGHTER AND DRIER DAYS
ARE AHEAD.

LONG TERM (MONDAY THROUGH THURSDAY)...
NO SIGNIFICANT CHANGES MADE TO THE GOING FORECAST...JUST A FEW
TWEAKS TO A SOME OF THE GRIDS. DRY PATTERN SEEMING MORE LIKELY WITH
EACH PASSING DAY...AS A BONAFIDE UPPER LEVEL RIDGE BUILDS ACROSS THE
AREA BY TUESDAY. TEMPS WILL BE CLOSE TO SEASONAL AVERAGES FOR
DAYTIME HIGHS...BUT SLIGHTLY COOLER THAN AVERAGE FOR NIGHTTIME LOWS
DUE TO LOW MOISTURE CONTENT IN THE LOWER TROPOSPHERE.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...STEINBUGL
Hazardous weather outlook, Aug 20, 2:32 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT FRI AUG 20 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210731-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
332 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT
OVER THE UPPER OHIO VALLEY TODAY.  THE FRONT WILL LIFT SLIGHTLY
NORTHWARD TODAY AS A WARM FRONT.  THE HOT AND HUMID AIR FLOWING UP
FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS TODAY...MAINLY
THIS AFTERNOON AND INTO THE NIGHT.  SEVERE THUNDERSTORMS WITH
DAMAGING WINDS...AND ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY OVER THE NORTHERN HALF OF CENTRAL PENNSYLVANIA.

HEAVY RAIN IS POSSIBLE FROM THIS AFTERNOON THROUGH THE NIGHT IN
NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF THE SURFACE
LOW PRESSURE SYSTEM.  MINOR FLOODING IS A POSSIBILITY AS THE
THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE THE
HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Special weather statement, Aug 20, 9:35 AM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1035 AM EDT FRI AUG 20 2004

PAZ036-056>059-063-210110-
CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LEBANON PA-PERRY PA-
SCHUYLKILL PA-
1035 AM EDT FRI AUG 20 2004

...SEVERE WEATHER OUTLOOK...

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT
OVER THE UPPER OHIO VALLEY THIS AFTERNOON.  THE FRONT WILL LIFT
SLIGHTLY NORTHWARD AS A WARM FRONT.  THE HOT AND HUMID AIR FLOWING UP
FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THE NIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...AND
ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
MOST OF NORTHERN AND CENTRAL PENNSYLVANIA.

IN ADDITION...HEAVY RAIN IS POSSIBLE THIS AFTERNOON THROUGH LATE
TONIGHT IN NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF
THE SURFACE LOW PRESSURE SYSTEM.  MINOR FLOODING IS A POSSIBILITY AS
THE THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE
THE HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-210110-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-
ELK PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SNYDER PA-
SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
1035 AM EDT FRI AUG 20 2004

...SEVERE WEATHER OUTLOOK...

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT
OVER THE UPPER OHIO VALLEY THIS AFTERNOON.  THE FRONT WILL LIFT
SLIGHTLY NORTHWARD AS A WARM FRONT.  THE HOT AND HUMID AIR FLOWING UP
FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THE NIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...AND
ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
MOST OF NORTHERN AND CENTRAL PENNSYLVANIA.

IN ADDITION...HEAVY RAIN IS POSSIBLE THIS AFTERNOON THROUGH LATE
TONIGHT IN NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF
THE SURFACE LOW PRESSURE SYSTEM.  MINOR FLOODING IS A POSSIBILITY AS
THE THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE
THE HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.
Special weather statement, Aug 20, 1:16 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
216 PM EDT FRI AUG 20 2004

PAZ006-010>012-017>019-024>028-037-041-042-045-046-049>053-056>059-
063-202300-
BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-CUMBERLAND
PA-DAUPHIN PA-ELK PA-HUNTINGDON PA-JUNIATA PA-LEBANON PA-MIFFLIN
PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN
LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-SCHUYLKILL PA-SNYDER
PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING
PA-SULLIVAN PA-TIOGA PA-UNION PA-
216 PM EDT FRI AUG 20 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT
FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...CLINTON...
COLUMBIA...CUMBERLAND...DAUPHIN...ELK...HUNTINGDON...JUNIATA...
LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...
POTTER...SCHUYLKILL...SNYDER...SULLIVAN...TIOGA AND UNION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Local storm report, Aug 20, 1:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 S PORT MATILDA        40.77N 78.05W
08/20/2004  0.75 INCH        CENTRE             PA   PUBLIC

&&

RH

The radar

The State College radar (KCCX), 24 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
August 20, 1:25 PM EST
Where
Centre County, 1 mi S of Pleasant Gap
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -77.733

Thunderstorms produced penny size hail /0.75 inch/ one mile south of Pleasant Gap. Also, winds estimated at 70 mph were reported at Rockview State Prison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421126.